Michigan, 2018Winter Weather in Michigan, March 6 to 7, 2018
March 6 to 7, 2018 · NWS MQT · 4 events in 4 counties and zones
A low pressure system deepening near Green Bay produced moderate lake enhanced snow over portions of west and north central Upper Michigan from the afternoon of the 6th into the morning of the 7th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system deepening near Green Bay produced moderate lake enhanced snow over portions of west and north central Upper Michigan from the afternoon of the 6th into the morning of the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 6, 5:47 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 6, 5:47 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
547 AM EST Tue Mar 6 2018
.SHORT TERM...(Today and tonight)
Issued at 306 AM EST TUE MAR 6 2018
Upper air pattern consists of a 500 mb closed low over IA and
another over Hudson Bay with a ridge getting pinched off between
both lows. The upper low over Hudson Bay heads south and merges with
the upper low over IA this forecast period. Dry air at the low
levels will continue to affect the area and has limited the
northward push of light snow. It took until 0713Z for it to start
snowing at MNM this morning. Think this dry low level air will
continue to affect the northern extent of the pcpn shield and will
also have an effect on afternoon snow shower potential as the upper
low and its moisture move in from the north. Cut back pops in the
lake enhanced areas a bit for this dry air and think it will take
until late afternoon for snow showers to get going. Advisories still
look good where they are posted. Overall, did not make too many
major changes to the going forecast.
.LONG TERM...(Wednesday through Monday)
Issued at 256 AM EST TUE MAR 6 2018
The main forecast concern is the lingering lake effect snow expected
to impact the north to northwest wind snow belts through the end of
the week.
Through the end of the work week, a blocking pattern will develop
across the CONUS with a cutoff low slowly rotating across the
eastern Great Lakes and broad ridging developing across the western
CONUS. This upper-level pattern will allow the main 850mb low to
slowly rotate across lower Michigan, and eventually over the eastern
Great Lakes region, and allow for colder air from Canada to spill
southward across the region. While this cold air advection does not
look terribly impressive, 850mb temperatures only approaching -15C
at a maximum, it will be cold enough to prolong the ongoing lake
effect snow. For the most part through the end of the week, expect
the lake effect to move in and out of the north and northwest wind
snow belts. As subtle vorticity maxima rotate around the cutoff low,
there may be times when the lake effect becomes enhanced. The most
efficient lake effect snow should be on Wednesday, as the cold air
advection gradually begins to modify and weaken through the end of
the week; therefore, no need to adjust the end time of the winter
weather advisory for lake effect snow across the north central at
this time. Across the west, wouldn't be surprised if a few spots
reach advisory criteria, but overall right now it looks too
borderline for headline issuance for Wednesday.
With the cold air advection gradually modifying through the end of
the work week, expect seasonal temperatures to gradually return by
the end of the week. Further warming is expected as brief, weak
return flow lifts northeast towards the region ahead of an advancing
shortwave this weekend. Light lake effect may linger, especially
across the far east, but wouldn't be surprised if we see an end to
the lake effect on Saturday with surface ridging sliding east across
the region. Towards the end of the weekend, the above mentioned
shortwave is progged to track across the region. Depending on the
timing of this shortwave and the track, we could see a diurnal flare
up of snow showers across Upper Michigan on Sunday.
As we progress through early next week, medium-range models are in
fairly good agreement with another highly amplified, blocking
pattern across the CONUS. How the weather plays out across Upper
Michigan early next week will be highly dependent on how the trough,
ridge, trough pattern evolves across the Lower 48. Based on the
current model guidance, it appears that we may end up on the colder
side of things with the return of lake effect snow through early
next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 546 AM EST TUE MAR 6 2018
VFR conditions will prevail at KIWD/KCMX/KSAW this morning as dry
low-level air continues to flow into the area from high pressure to
the ne. As air mass gradually cools, initiating lake effect clouds
and eventually -shsn, and moisture spreads n from a storm system to
the s, MVFR cigs should develop this morning into the early aftn.
Upslope flow will aid -shsn around KSAW and KIWD where conditions
will fall to IFR late this afternoon into the overnight hours.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 306 AM EST TUE MAR 6 2018
Gales up to 40 knots will continue this morning across western Lake
Superior. This will be the strongest winds for this forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 4 PM this afternoon to 1 PM EST
Wednesday for MIZ005-006.
Winter Weather Advisory until noon CST today for MIZ012.
Lake Superior...
Gale Warning until 1 PM EST /noon CST/ this afternoon for LSZ162.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...Ritzman
AVIATION...07
MARINE...07Hazardous weather outlook, Mar 6, 3:49 AM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
349 AM EST Tue Mar 6 2018
MIZ001>007-009>014-084-085-070900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
349 AM EST Tue Mar 6 2018 /249 AM CST Tue Mar 6 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Periods of moderate snow will continue through the morning hours
across Menominee County, especially far southern portions of the
county. See the latest Winter Weather Message for more details.
Moderate to locally heavy lake effect snow will develop late today
and tonight. See the latest Winter Weather Message for more
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Lingering moderate lake effect snow is expected across the north
central through Wednesday morning. See the latest Winter Weather
Message for more details. Otherwise, light accumulating lake
effect snow will then continue through Thursday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-070900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
349 AM EST Tue Mar 6 2018 /249 AM CST Tue Mar 6 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Northeasterly gales to 35 knots will continue through this morning
across far western Lake Superior. See the latest Marine Weather
Statement and Lake Superior forecast for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-070900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
349 AM EST Tue Mar 6 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Ritzman
Winter Weather, Northern Houghton
- When
- March 6, 8:00 AM EST to March 7, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Social Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Five inches of lake enhanced snow fell at Laurium in 24 hours.
Winter Weather, Baraga
- When
- March 6, 9:30 AM EST to March 7, 9:30 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer at Herman measured six inches of lake enhanced snow in 24 hours.
Winter Weather, Marquette
- When
- March 6, 12:00 PM EST to March 7, 12:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Lake enhanced snowfall totals over western Marquette County over a 24-hour period included ten to eleven inches in Negaunee and seven inches south of Big Bay.
Winter Weather, Ontonagon
- When
- March 6, 3:00 PM EST to March 7, 9:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Social Media
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Four inches of snow fell in 18 hours at Greenland.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nebraska, March 6, 201817 injured · $1.0 million · 57 kt wind · 4 events
- Dust Storm and High Wind in Kansas, March 6, 20181 injured · $40,000 · 61 kt wind · 15 events
- Strong Wind in Kentucky, March 6, 2018$22,000 · 22 events
- Winter Storm and Lightning Strikes in New Jersey, March 6 to 8, 20181 injured · $2,000 · 22 events
- Strong Wind in Illinois, March 6, 2018$13,000 · 13 events
- High Wind in Kansas, March 6, 201854 kt wind · 14 events
- High Wind and Strong Wind in Kansas, March 6, 201861 kt wind · 13 events
- Winter Storm in Pennsylvania, March 6 to 7, 201813 events
- High Surf in Hawaii, March 6 to 10, 201811 events
- High Wind in Nebraska, March 6, 20187 events
- Strong Wind in Missouri, March 6, 2018$7,000 · 7 events
- Strong Wind in Indiana, March 6, 2018$6,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744484, 744485, 744483, 744486.